Nebraska, 2014

Hail in Nebraska, July 26, 2014

July 26, 2014 · NWS LBF · 1 event in 1 county or zone

A cold front that dropped southeast on the 26th was the focus for a line of severe thunderstorms that clipped central Holt County. Hail up to a quarter inch fell, while heavy rainfall reduced visibility as the storm moved southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front that dropped southeast on the 26th was the focus for a line of severe thunderstorms that clipped central Holt County. Hail up to a quarter inch fell, while heavy rainfall reduced visibility as the storm moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 26, 5:58 AM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 5:58 AM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 AM CDT SAT JUL 26 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 326 AM CDT SAT JUL 26 2014

EARLY THIS MORNING RADAR RETURNS DIMINISHING AS SEEN ON KLNX 88D.
SATELLITE SHOWING CLOUDS BREAKING UP TO THE WEST...FROM THE
EASTERN PLAINS OF WYOMING AND COLORADO. LOOKS LIKE A BRIEF
REPRIEVE IN THE RING OF FIRE. NEAR TERM MODELS HRR AND
WRF...LINGER RADAR RETURNS OVER NORTH CENTRAL NEBRASKA THROUGH THE
MORNING. HAVE RETAINED SLIGHT CHANCE POPS VALENTINE TO BURWELL AND
EAST BUT AM NOT REAL CONFIDENT IN THIS SCENARIO LOOKING AT
EASTWARD TREND ON SATELLITE AND RADAR. AS UPPER LOW MOVES INTO
NORTH DAKOTA THIS MORNING COOLER SURFACE HIGH PRESSURE WILL FILTER
IN FROM THE NORTHWEST. WARMEST TEMPERATURES TO THE SOUTHWEST WITH
LOW TO MID 90S WHILE NORTH OF INTERSTATE 80 WILL GENERALLY BE IN
THE UPPER 80S. HAVE GONE SLIGHTLY WARMER THAN GUIDANCE THROUGH THE
SANDHILLS WITH HIGH TEMPERATURES AS GUIDANCE WAS 3 TO 4 DEGREES TO
COOL YESTERDAY. COOL FRONT TO REMAIN SOUTH AND EAST THROUGH TODAY
AND TONIGHT WITH WAVES MOVING ALONG THE NORTHERN EDGE OF RING OF
FIRE INTERACTING WITH THE FRONT THROUGH THE EVENING AND OVER
NIGHT. HAVE LEFT FORECAST DRY FOR NOW. COOLER TONIGHT WITH LOWS
SUNDAY MORNING IN THE MID 50S NORTHWEST TO THE LOW 60S SOUTHWEST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 326 AM CDT SAT JUL 26 2014

THE UPPER LEVEL LOW CURRENTLY OVER SOUTHERN SASKATCHEWAN WILL
CONTINUE TO MOVE OVER THE RIDGE THROUGH THE NEXT 24 HOURS...THEN
WILL DROP SOUTHEAST AND BEGIN TO DIG INTO THE UPPER LEVEL TROUGH.
AT 12Z SUNDAY THE MODELS ARE IN GOOD AGREEMENT PLACING THE LOW
OVER NORTHERN MINNESOTA INTO NORTHWEST WISCONSIN. IT CONTINUES TO
DIG INTO THE TROUGH THROUGH 12Z MONDAY WHICH FURTHER AMPLIFIES THE
UPPER LEVEL PATTERN AS THE RIDGE OFF TO THE WEST BUILDS THROUGH
MONTANA AND INTO WESTERN CANADA. THIS PARTICULAR UPPER LOW THEN
GETS INGESTED INTO THE MAIN UPPER LOW OVER HUDSON BAY AND QUEBEC.
MODELS STAY IN GOOD AGREEMENT WITH LITTLE CHANGE OCCURRING
THROUGH THE COURSE OF THE NEXT WEEK IN TERMS OF THE UPPER LEVEL
PATTERN. THIS PATTERN WILL KEEP THE NORTHERN AND CENTRAL PLAINS
UNDER THE INFLUENCE OF NORTH- NORTHWEST FLOW ALOFT. WITH COOLER
AIR TO THE EAST AND HOT AIR TO THE WEST THE PLAINS WILL AREA
BISECTING THESE AIR-MASSES AND COULD SEE THE TEMPERATURES VARYING
BY DAY AS MINOR SHIFTS IN THE PATTERN MAY ADJUST THE LOCATIONS OF
THE WARMER VERSUS COOLER AIR.

LOOKING AT TEMPERATURES AT 850MB RANGING FROM 15C TO 22C ACROSS
THE FORECAST AREA THROUGH MUCH OF THE WEEK...WHICH LEADS TO HIGH
TEMPERATURES FROM THE UPPER 70S TO THE MID 80S. THESE NUMBERS LOOK
REASONABLE AS THE LOCAL AREA WILL BE SITUATED BETWEEN THE TWO AIR-
MASSES...KEEPING THE MUCH BELOW NORMAL TEMPERATURES WELL TO THE
EAST AND THE VERY WARM TEMPERATURES TO THE WEST OF THE FORECAST
AREA. WILL LIKELY SEE THE WARMEST HIGHS ACROSS THE PANHANDLE AND
WESTERN SANDHILLS WITH COOLER TEMPERATURES GOING INTO EASTERN
NEBRASKA. THE AIR IN THE BOUNDARY LAYER WON/T BE INCREDIBLY DRY SO
DEWPOINTS LOOK TO STAY IN THE MID 50S TO MID 60S THROUGH MUCH OF
THE WEEK. THEREFORE LOWS WILL BE NEAR THE NORMAL VALUES OF UPPER
50S AND LOW 60S.

THE BIGGER QUESTION OF THIS PERIOD WILL BE PRECIPITATION CHANCES.
ALTHOUGH MODELS ARE AGREEING WITH THE LARGE-SCALE PATTERN...THERE
ARE MANY DIFFERENCES IN TERMS OF SUBTLE SHORTWAVES PASSING OVER
THE RIDGE AND INTO THE TROUGH THROUGH THE WEEK. WITH TIMING
DIFFERENCES AS WELL AS DIFFERENCES IN THE WESTWARD EXTENT OF THESE
SHORTWAVES MOVING THROUGH THE TROUGH...ALONG WITH WEAK SHORTWAVES
MOVING OVER THE RIDGE TO THE WEST...IF USING A BLEND OF THE
MODELS...WOULD GET A FORECAST LITTERED WITH PRECIPITATION CHANCES
THROUGH EACH PERIOD. THERE IS CONCERN THAT ENERGY MOVING THROUGH
THE TROUGH WILL NOT BE ABLE TO PRODUCE PRECIPITATION AS FAR WEST
AS CENTRAL NEBRASKA...WHILE SHORTWAVES ADVANCING OVER THE RIDGE
MAY TAKE A PATH WEST OF THE AREA...FROM SOUTHERN WYOMING INTO
SOUTHWEST KANSAS. THIS COULD LEAD TO THE NEED FOR A DRY FORECAST
THROUGHOUT. NOT OVERLY CONFIDENT ON THAT OCCURRING THOUGH SO EVEN
WITH LOW CONFIDENCE ON TIMING OF BETTER CHANCES...FEEL THAT THERE
WILL BE AT LEAST ONE OR TWO DAYS WITH A NEED FOR A MENTION FOR
RAIN. AT THIS TIME...THE MODELS ARE MOST CONSISTENT WITH STRONGER
SHORTWAVE ENERGY MOVING ACROSS NEBRASKA TUESDAY THROUGH THURSDAY
SO HAVE LIMITED PRECIPITATION CHANCES TO THOSE THREE DAYS RATHER
THAN ON EACH DAY OF THE PERIOD. SHEAR WILL BE FAIRLY STRONG
THROUGHOUT THE PERIOD...WITH 0-6KM BULK SHEAR AT 35 TO 45KTS.
INSTABILITY LOOKS WEAK FOR MUCH OF THE PERIOD WITH VALUES LESS
THAN 1K J/KG. ALTHOUGH PRECIPITATION WILL BE CONVECTIVE WITH
THUNDERSTORM CHANCES...DON/T ANTICIPATE SEVERE STORMS AT THIS
TIME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 656 AM CDT SAT JUL 26 2014

AREAS OF LOW STRATUS AND FOG WILL CONTINUE OVER NORTH CENTRAL
NEBRASKA THIS MORNING EAST OF A LINE FROM KVTN TO KBUB. VLIFR
CONDITIONS CEILINGS AND VISIBILITIES THROUGH THE MORNING. A COOL
FRONT WILL MOVE SOUTH ACROSS WESTERN NEBRASKA TODAY AND AS WINDS
SHIFT TO THE NORTHWEST THIS MORNING STRATUS WILL BEGIN TO
DISSIPATE AND CEILINGS AND VISIBILITIES WILL IMPROVE. CLEARING
SKIES THIS AFTERNOON WITH NORTHWEST WINDS AT 10 TO 20 MPH WITH
SOME GUSTS AROUND 30 MPH.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...POWER
LONG TERM...BROOKS
AVIATION...POWER
Hazardous weather outlook, Jul 26, 10:47 AM CST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1147 AM CDT SAT JUL 26 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-271700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1147 AM CDT SAT JUL 26 2014 /1047 AM MDT SAT JUL 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORM ACROSS FAR
NORTH CENTRAL NEBRASKA...MAINLY EAST OF HIGHWAY 281..THROUGH MID
AFTERNOON TODAY. GUSTY THUNDERSTORM WIND...FREQUENT
LIGHTNING...HEAVY RAINFALL...AND HAIL WILL BE POSSIBLE WITHIN THIS
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN NEBRASKA
MONDAY EVENING THROUGH THURSDAY OF NEXT WEEK...ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTERS ALONG AND EAST OF HIGHWAY 281 ARE ASKED TO RELAY ANY
REPORTS OF HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE IN
NORTH PLATTE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JACOBS

In the hours before

Special weather statement, Jul 26, 10:18 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1118 AM CDT SAT JUL 26 2014

NEZ007-010-261700-
BOYD NE-HOLT NE-
1118 AM CDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND SOUTHEASTERN
BOYD COUNTIES UNTIL NOON CDT...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONOWI TO BRISTOW TO
10 MILES SOUTH OF BUTTE...AND MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  REDBIRD STATE WILDLIFE MANAGEMENT AREA...
  MIDWAY...
  SCOTTVILLE...
  DORSEY...
  OPPORTUNITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jul 26, 10:54 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1154 AM CDT SAT JUL 26 2014

NEZ010-261730-
HOLT NE-
1154 AM CDT SAT JUL 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT COUNTY UNTIL
1230 PM CDT...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF PAGE...OR 11 MILES NORTHEAST
OF ONEILL...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAGE...
  EWING...
  KNIEVELS CORNER...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 308 AND 328.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The Sioux Falls radar (KFSD), 184 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Holt

When
July 26, 11:04 AM CST
Where
Holt County, 4.42 mi NNE of Page
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -98.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530523.